Alert archive / Hawaii / Flash Flood Watches in 2017
Flash Flood Watch 2, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood watch at Feb 27, 2017, 7:36 AM HST for 4 counties in Hawaii. It took effect at Feb 27, 2017, 12:00 PM HST. It was in force for 64 hr.
The area
The counties it named.
The facts
- Issued
- Feb 27, 2017, 7:36 AM HST (17:36 UTC)
- In effect from
- Feb 27, 2017, 12:00 PM HST
- Expired
- Mar 2, 2017, 3:58 AM HST
- In force
- 64 hr
- Issued by
- NWS Honolulu, HI
- Flood severity
- None
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 5.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 650 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
012 WGHW60 PHFO 271736 FFAHFO URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Honolulu HI 736 AM HST Mon Feb 27 2017 HIZ001>028-280645- /O.NEW.PHFO.FF.A.0002.170227T2200Z-170302T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Haleakala Summit-Kona- South Big Island-Big Island North and East-Kohala- Big Island Interior-Big Island Summits- 736 AM HST Mon Feb 27 2017 ...FLASH FLOOD WATCH IN EFFECT FROM NOON HST TODAY THROUGH WEDNESDAY AFTERNOON... The National Weather Service in Honolulu has issued a * Flash Flood Watch for Kahoolawe, Kauai, Lanai, Maui, Molokai, Niihau, Oahu and the Big Island. * From noon HST today through Wednesday afternoon. * Increasingly moist and unstable air will overspread the islands today and Tuesday. A strong upper level disturbance will cause a surface trough or low to develop near the islands over the next couple of days, enhancing the potential for heavy downpours and thunderstorms that could lead to flash flooding. Any heavy showers will be spotty this afternoon, but could become more widespread by Tuesday. Conditions should gradually improve later in the day on Wednesday. * Some streams and normally dry gulches are expected to run high and could quickly overflow their banks. Intense rainfall in poor drainage and urban areas could also lead to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. Keep tuned to later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ R Ballard
6 follow-up statements
625 WGHW60 PHFO 280100 FFAHFO Flood Watch National Weather Service Honolulu HI 300 PM HST Mon Feb 27 2017 HIZ001>028-281430- /O.CON.PHFO.FF.A.0002.000000T0000Z-170302T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Haleakala Summit-Kona- South Big Island-Big Island North and East-Kohala- Big Island Interior-Big Island Summits- 300 PM HST Mon Feb 27 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY AFTERNOON... The Flash Flood Watch continues for * Kahoolawe, Kauai, Lanai, Maui, Molokai, Niihau, Oahu and the Big Island. * Through Wednesday afternoon * Increasingly moist and unstable air will overspread the islands tonight and Tuesday. Spotty intense showers, mainly windward and mauka tonight, could become more widespread by Tuesday. A strong upper level disturbance will cause a surface trough or low to develop near the islands over the next couple of days, enhancing the potential for heavy downpours and thunderstorms that could lead to flash flooding. Conditions should gradually improve later in the day on Wednesday. * Some streams and normally dry gulches are expected to run high and could quickly overflow their banks. Intense rainfall in poor drainage and urban areas could also lead to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. Keep tuned to later forecasts and be prepared to take action should Flash Flood Warnings be issued. Consider postponing camping or hiking trips until the weather improves. && $$ R Ballard
846 WGHW60 PHFO 281300 FFAHFO Flood Watch National Weather Service Honolulu HI 300 AM HST Tue Feb 28 2017 HIZ001>028-010200- /O.CON.PHFO.FF.A.0002.000000T0000Z-170302T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Haleakala Summit-Kona- South Big Island-Big Island North and East-Kohala- Big Island Interior-Big Island Summits- 300 AM HST Tue Feb 28 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY AFTERNOON... The Flash Flood Watch continues for * Kahoolawe, Kauai, Lanai, Maui, Molokai, Niihau, Oahu and the Big Island. * Through Wednesday afternoon * A moist and unstable air mass aided by a strong upper level disturbance and a surface low will bring a prolong period of widespread rain, heavy at times, and a chance of thunderstorms between today and Wednesday. These rains can lead to flash flooding. Conditions should gradually improve on Wednesday. * Some streams and normally dry gulches are expected to run high and could quickly overflow their banks. Intense rainfall in poor drainage and urban areas could also lead to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. Keep tuned to later forecasts and be prepared to take action should Flash Flood Warnings be issued. Consider postponing outdoor activities such as camping or hiking trips until the weather improves. && $$
770 WGHW60 PHFO 010132 FFAHFO Flood Watch National Weather Service Honolulu HI 332 PM HST Tue Feb 28 2017 ...FLASH FLOOD WATCH FOR ALL ISLANDS THROUGH WEDNESDAY AFTERNOON... HIZ001>028-011445- /O.CON.PHFO.FF.A.0002.000000T0000Z-170302T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Haleakala Summit-Kona- South Big Island-Big Island North and East-Kohala- Big Island Interior-Big Island Summits- 332 PM HST Tue Feb 28 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY AFTERNOON... The Flash Flood Watch continues for * Kauai, Oahu, Molokai, Maui, the Big Island, Lanai, Niihau, and Kahoolawe. * Through Wednesday afternoon. * A strong trough and the surface and aloft to the west of the islands is creating a moist and unstable air mass capable of producing heavy flooding rainfall and thunderstorms. The trough will approach tonight and pass over the islands on Wednesday, maintaining the flood threat. * Some streams and normally dry gulches are expected to run high and could quickly overflow their banks. Intense rainfall in poor drainage and urban areas could also lead to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. Keep tuned to later forecasts and be prepared to take action should Flash Flood Warnings be issued. Consider postponing outdoor activities such as camping or hiking trips until the weather improves. && $$ Wroe
226 WGHW60 PHFO 011349 FFAHFO URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Honolulu HI 349 AM HST Wed Mar 1 2017 ...FLASH FLOOD WATCH FOR ALL ISLANDS THROUGH LATE TONIGHT... HIZ001>028-020400- /O.EXT.PHFO.FF.A.0002.000000T0000Z-170302T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Haleakala Summit-Kona- South Big Island-Big Island North and East-Kohala- Big Island Interior-Big Island Summits- 349 AM HST Wed Mar 1 2017 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH LATE TONIGHT... The Flash Flood Watch is now in effect for * All Hawaiian Islands. * Through late tonight * A strong upper level trough passing over the islands and a surface low lifting northward to the west of Kauai, will transport deep tropical moisture northward across the island chain through tonight. This will result in bands of heavy rainfall and thunderstorms with the potential to produce flooding across the entire area through late tonight. * Some streams and normally dry gulches are expected to run high and could quickly overflow their banks. Intense rainfall in poor drainage and urban areas could also lead to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. Keep tuned to later forecasts and be prepared to take action should Flash Flood Warnings be issued. Consider postponing outdoor activities such as camping or hiking trips until the weather improves. && $$
690 WGHW60 PHFO 020128 FFAHFO Flood Watch National Weather Service Honolulu HI 328 PM HST Wed Mar 1 2017 ...FLASH FLOOD WATCH FOR OAHU MOLOKAI BIG ISLAND AND MAUI COUNTY TONIGHT... HIZ001>004-020230- /O.CAN.PHFO.FF.A.0002.000000T0000Z-170302T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- 328 PM HST Wed Mar 1 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for Kauai and Niihau has been cancelled. Dry air will move in behind the low pressure system tonight as it drifts away to the north. Therefore, the Flash Flood Watch is cancelled. $$ HIZ005>028-021430- /O.CON.PHFO.FF.A.0002.000000T0000Z-170302T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Haleakala Summit-Kona- South Big Island-Big Island North and East-Kohala- Big Island Interior-Big Island Summits- 328 PM HST Wed Mar 1 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... The Flash Flood Watch continues for * Kahoolawe, Lanai, Maui, Molokai, Oahu and the Big Island. * Through late tonight * A low pressure system near Kauai will lift away to the north tonight and drag a deep layered convergence band across Oahu through the Big Island tonight. This will result in heavy rain and thunderstorms with the potential to produce flash flooding. Maui County will have the highest chance with Oahu and the Big Island more of a periphery flash flood threat. Saturated grounds from previous rains will mean less accumulation than usual will be necessary for flash flooding. * Some streams and normally dry gulches are expected to run high and could quickly overflow their banks. Intense rainfall in poor drainage and urban areas could also lead to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. Keep tuned to later forecasts and be prepared to take action should Flash Flood Warnings be issued. Consider postponing outdoor activities such as camping or hiking trips until the weather improves. && $$ Foster
182 WGHW60 PHFO 021358 FFAHFO Flood Watch National Weather Service Honolulu HI 358 AM HST Thu Mar 2 2017 HIZ005>028-021500- /O.CAN.PHFO.FF.A.0002.000000T0000Z-170302T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Haleakala Summit-Kona- South Big Island-Big Island North and East-Kohala- Big Island Interior-Big Island Summits- 358 AM HST Thu Mar 2 2017 ...FLASH FLOOD WATCH IS CANCELLED... The threat for heavy flooding rainfall has diminished considerably overnight, therefore the Flash Flood Watch for Kahoolawe, Lanai, Maui, Molokai, Oahu and the Big Island has been cancelled. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood watch went out at Feb 27, 4:12 AM HST, 3 hours 24 minutes earlier.
Area forecast discussion, Feb 27, 4:12 AM HST, 3 hours 24 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 412 AM HST Mon Feb 27 2017 .SYNOPSIS... East to east-southeast winds will strengthen slightly later today before weakening late Tuesday and Wednesday. High clouds are expected to spread over portions of the island chain later today and tonight, and then remain in place through Wednesday. A surface low developing in the vicinity of the islands will result in wet and unsettled weather from late tonight and Tuesday through Wednesday, with the potential for locally heavy downpours and a chance of thunderstorms. The surface low will eventually move north of the area by Thursday, and island weather will become more settled, with light winds and hazy conditions expected from Thursday through Friday. && .DISCUSSION... The rounded western end of a northeast to southwest oriented surface ridge appears to be about 415 miles north of Lihue early this morning. A weakening frontal boundary is evident to the west of this feature, or about 450 miles northwest of Lihue. The low- level flow across the island chain is light to moderate from the east to east-southeast, with the strongest surface winds (trades) near Maui and the Big Island. Loops of water vapor imagery indicates a broad upper level trough remains west of the area. The close proximity of this feature is producing some atmospheric instability across the region early this morning. As a result, patches of cirrus from thunderstorms west and southwest of the islands are streaming over parts of the state this morning. Low clouds and showers are also over portions of the windward Big Island and Maui, as well as the adjacent coastal waters, according to radar reflectivity data. The low-level flow, while remaining from an east to east-southeast direction, is expected to gradually increase later today as the frontal boundary northwest of Kauai continues to move northwestward away from the area, and the ridge to our north builds. Therefore, locally breezy low-level east to east-southeast flow is expected to persist from later today into Tuesday. The forecast guidance continues to depict the upper level trough northwest of Kauai deepening through Tuesday afternoon before it eventually propagates eastward over the islands from Tuesday night through Wednesday. Increased atmospheric instability and abundant deep moisture will simultaneously spread over the islands. This will likely result in thickening layered clouds covering most of the state starting later today or tonight. Also, with deep layer moisture over the Big Island later today and tonight combined with cold temperatures aloft, wintry weather may develop over the summits of the Big Island. Therefore, a Winter Storm Watch is in effect from tonight through Tuesday night for the Big Island summits. As the sharp upper level trough aloft passes over the islands, a weak surface low appears likely to develop somewhere in the vicinity of the islands late Tuesday or Wednesday. This type of cyclogenesis, if it occurs near the islands, will likely produce a period of unsettled weather. However, since there is still some uncertainty about where and when this low might develop, the specifics of the weather that will occur remain somewhat uncertain. Based on the latest forecast, the best chance for wet weather appears to be from Tuesday through Wednesday, with the potential for locally heavy downpours and thunderstorms. The current confidence and timing do not warrant issuing a Flash Flood Watch early this morning. We will continue to monitor the guidance to determine if we might need to issue such a watch later today or tonight. Lighter winds are expected starting late Tuesday or Wednesday. At the same time, a trend toward drier weather is expected starting Wednesday night/Thursday as the trough aloft and its associated surface low move north away from the area, and a surface ridge develops in the vicinity of the islands. This period of light winds and mostly dry weather is expected to persist through Friday. Note that the flow around the ridge will likely advect volcanic haze, or vog, from sources on the Big Island to the smaller islands. This is expected to result in widespread hazy conditions across most of the state later this week. Finally, the long-range forecast guidance continues to show a new front reaching the western islands next weekend. There are differences in the timing of this front and its associated weather in the models, so details about the conditions on Saturday and Sunday remain uncertain at this time. It does appear that the winds will remain relatively light, with an increase in moisture in the form of low clouds and showers, especially over the western end of the state. && .AVIATION... A deep mid/upper level trough west of the state will move slowly eastward today and tonight. It appears that the best deep-layered moisture and forcing will remain south of the state today, but will begin to spread northward across the state tonight. Therefore expect scattered showers through today with a few locally heavier downpours possible. Mainly VFR conditions will prevail, although windward sections of Maui and the Big Island will have a good chance for MVFR conditions early this morning. Showers are expected to become more widespread starting this evening, with isolated thunderstorms possible as well. There will be increasing chances for more widespread MVFR and localized IFR conditions tonight. AIRMET SIERRA for mountain obscuration is currently posted for windward slopes of East Maui. Mountain obscuration will remain possible across windward Maui and the Big Island today, becoming more likely across other parts of the state tonight. The earlier mention of tempo light icing in AIRMET ZULU has been dropped as layered deep cloudiness has shifted east of the Big Island for now. Icing may become a concern once again later today or this evening when thicker high clouds could spread back over the state. && .MARINE... The current west-northwest (300-320 deg) swell that peaked early Saturday will continue to ease into the early portion of the week. Surf along exposed north and west facing shores will remain below High Surf Advisory levels through this time, including the west side of Big Island from Kona to South Point. A small reinforcement out of the west-northwest (300 deg) associated with a recent gale over the far northwest Pacific is forecast to fill in Tuesday through mid week. A moderate northeast swell (030 deg) associated with a recent gale that was centered around 1000 nautical miles northeast of the islands will continue to fill in across the local area today and remain in place through Tuesday night before easing. This swell will peak through the day today and generate near advisory- level surf along east facing shores. Moderate to strong breezes out of the east-southeast direction will continue through tonight, which has resulted in a Small Craft Advisory for the Pailolo and Alenuihaha Channels and the waters south of the Big Island. Some uncertainty remains in the forecast Tuesday through mid week, with regard to the local winds, as the models continue to depict a developing area of low pressure or trough over/near the state lifting northward. Plenty of moisture and instability associated with this feature and an upper trough will keep the shower/thunderstorm chances in the forecast through the first half of the week. For the extended, the latest deterministic and ensemble guidance all depict a gale to storm-force low developing a few hundred miles west- northwest of Midway Wednesday through Thursday, then tracking toward the north-northeast across the Date Line Thursday. Despite some model differences shown with this evolving feature, a large west- northwest swell associated with it will become a possibility across the local waters over the upcoming weekend that may be large enough to generate advisory-level surf. && .HFO WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from this evening through late Tuesday night for Big Island Summits. Small Craft Advisory until 6 AM HST Tuesday for Pailolo Channel- Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. && Discussion...Houston Aviation...Jacobson Marine...Gibbs
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 26, 3:27 PM HST | Winter Storm Watch | HFO | Hawaii | 36 hr |
| Feb 26, 3:36 PM HST | Small Craft Advisory | HFO | 4 days |
Nearby
Flash Flood Watches in Hawaii, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.